Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 22, 2004, 8:40 PM PST for Los Angeles County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2004, 8:40 PM PST (04:40 UTC)
- Expired
- Feb 22, 2004, 9:45 PM PST
- In force
- 65 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 39 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 230436 FFWLOX CAC037-230545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 840 PM PST SUN FEB 22 2004 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... THE BURN AREAS OF EASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 945 PM PST * AT 830 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF MODERATE TO HEAVY RAIN IN AND AROUND THE BURN AREA OF LOS ANGELES COUNTY. RAINFALL RATES IN THIS AREA HAVE BEEN UP TO ONE AND ONE HALF INCH INCH PER HOUR. THESE RAINFALL RATES WILL LIKELY CAUSE FLASH FLOODING AND MUDSLIDES ACROSS THE BURN AREAS... WITH MUD AND DEBRIS FLOWS POTENTIALLY AFFECTING AREAS IMMEDIATELY DOWNSLOPE OF THE BURN AREAS AS WELL. * LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE CLAREMONT. RESIDENTS WHO LIVE IN OR BELOW THE RECENTLY BURNED AREAS ARE URGED TO TAKE STEPS NECESSARY TO PROTECT THEIR PROPERTY. PERSONS IN THE WARNING AREA SHOULD BE READY TO TAKE IMMEDIATE ACTION TO SAVE THEIR LIVES OR PROPERTY IF DIRECTED BY EMERGENCY PREPAREDNESS OFFICIALS. IF HEAVY FLOWS OF WATER OR MUD ARE OBSERVED...DO NOT WAIT FOR OFFICIAL INSTRUCTIONS...EVACUATE IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3413 11778 3411 11769 3422 11766 3422 11769 $$ SIRARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 3:30 PM PST, 5 hours 10 minutes earlier.
Area forecast discussion, Feb 22, 3:30 PM PST, 5 hours 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 330 PM PST SUN FEB 22 2004 .SHORT TERM...WILL CONTINUE WITH CURRENT WINTERSTORM WARNING AND FLOOD WATCH. HAVE ISSUED HYDROLOGIC OUTLOOK...SPECIAL WEATHER STATEMENT AND MARINE STATEMENT FOR THE SYSTEM THAT DEVELOPS OVER THE EASTERN PAC TUE AND MOVES OVER THE AREA WED THROUGH THU. IN THE MEANTIME LATEST GUIDANCE INITIALIZED WELL WITH TROUGH AXIS CENTERED OVER THE AREA AND MINOR SHORT WAVE WITHIN THE STRONG NORTHWEST FLOW UPSTREAM CROSSING 130W. MOISTURE WAS CONSOLIDATING OVER THE NORTHERN HALF OF THE AREA AS THE PATTERN OVER THE EASTERN PAC PROGESSES EAST. WITH CONVECTIVELY UNSTABLE SOUNDING AND CYCLONIC FLOW OVER THE AREA SHOWERS...LOCALLY HEAVY WILL PERSIST THROUGH EARLY EVENING THEN TAPER OFF AS STABILITY AND NORTHWESTERLY FLOW INCREASES OVER THE AREA. WILL ISSUE A FLOOD ADVISORY OVER SLO COUNTY AT THIS TIME. PICTURES FROM SPACE INDICATED PVA MOVING EAST NORTHEAST OVER THE NEAR SHORE WATERS WITH RAIN ESTIMATES OVER A THIRD OF AN INCH AN HOUR SOUTH OF THE AREA EARLY THIS AFTERNOON. WITH THE PATTERN UPSTREAM PROGESSING EAST THE HEAVY PRECIPITATION WILL REMAIN SOUTH AND EAST OF THE AREA. THE SHORT WAVE UPSTREAM CROSSING 130W WILL SKIRT THE AREA TOMORROW AND WILL CONTINUE WITH CHANCE POPS. HAVE INCLUDED CHANCE POPS OVER THE AREA TUE AS THE SYSTEM CROSSES 150W EARLY THIS AFTERNOON MOVES OVER THE AREA. THE NORTHWEST FLOW UPSTREAM BECOMES WESTERLY AND 120KT JET ACCELERATES THE REMNANTS OF THE SYSTEM OVER THE AREA TUE. HAVE LOWERED POPS OVER THE AREA TUE NIGHT AS THE LATEST GFS INDICATED THE SURFACE BOUNDARY 140 MILES OFF THE CENTRAL CALIFORNIA COAST AT H+72. THOUGH WITH STRONG WESTERLY FLOW OVER THE CENTRAL PAC SURFACE BOUNDARY WILL ACCELERATE OVER CENTRAL CALIFORNIA EARLY WEDNESDAY MORNING AND CONTINUE SOUTH OVER FA WED. HEAVY RAIN IS EXPECTED WED AS THE MOIST BOUNDARY ACCELERATES OVER THE AREA AND FLOODING OF SMALL CREEKS AND STREAMS IS POSSIBLE. .LONG TERM...RAIN WILL CONTINUE THU THOUGH COOLER AIR WILL MOVE OVER THE AREA AND SNOW LEVELS WILL LOWER...DIMINISHING RUNOFF RATES. ENSEMBLE MEAN INDICATED HIGH PRESSURE BUILDING UPSTREAM FRI AND HAVE GRADUALLY TAPERED OFF THE POPS THROUGH FRI NIGHT. TEMPERATURES WILL GRADUALLY WARM THOUGH REMAIN BELOW NORMAL THROUGH THE PERIOD. && .LOX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR BURN AREAS (SEE LAXFLSLOX). WINTER STORM WARNING (SEE LAXWSWLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). HYDROLOGIC OUTLOOK (SEE LAXESFLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). FLOOD ADVISORY SMALL STREAM AND CREEK (SEE LAXFLSLOS). && FORWOOD
Hazardous weather outlook, Feb 22, 6:00 AM PST, 14 hours 40 minutes before
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
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.